Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Jackson, KY

May 9, 2002Menifee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 9, 2002, 11:03 AM EDT for Menifee County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2002, 11:03 AM EDT (15:03 UTC)
Expired
May 9, 2002, 11:30 AM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Menifee County, KY

The radar

The Jackson,KY radar (KJKL), 53 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 091503
SVRJKL
KYC165-091530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1102 AM EDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENIFEE COUNTY

* UNTIL 1130 AM EDT

* AT 1102 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  WEST OF FRENCHBURG...OR  8 MILES NORTHEAST OF STANTON...MOVING EAST
  AT 50 MPH.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EDT THURSDAY AFTERNOON
FOR EASTERN KENTUCKY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3800 8385 3787 8381 3792 8349 3805 8344

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:35 AM EDT, 28 minutes earlier.

Area forecast discussion, May 9, 10:35 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 AM EDT THU MAY 9 2002

13Z SFC CHART SHOWS LARGE TROFF AHEAD OF THE MAIN FRONT MOVING
ACROSS CENTRAL KY. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
THE PREFRONTAL TROFF. BRIEF...BUT HEAVY RAINS ARE OCCURRING ALONG
THE TROFF. GUSTY WINDS ALSO. BRIEF SHOWERS EARLIER THIS MORNING THAT
LOOKED VERY INNOCENT ON RADAR WERE PRODUCING RAINFALL RATES OF 0.25
TO 0.35 INCHES IN 15 MINUTES. RADAR WAS UNDERESTIMATING THE RATES ON
THESE.

ALL SAID AND DONE...WE ARE VERY WET AND JUST CANT HANDLE ANY MORE
HEAVY RAINS...BRIEF OR NOT. WE HAVE ISSUED A FLOOD WATCH FOR THE
ENTIRE CWA UNTIL 8 PM. MAY BE ABLE TO DROP THE WATCH BEFORE
THEN...NOT SURE IF THE MAIN FRONT WILL PRODUCE A SECOND ROUND OF
TSRA OR NOT BUT THE FIRST ROUND WILL DO ENUFF DAMAGE-HYDRO WISE...AS
IT IS. SOME QUESTION ATTM AS TO ANY MORE HEAVY PCPN DEVELOPING ALONG
THE MAIN FRONT OR NOT. SPC NOW TALKING ABOUT A WATCH SHORTLY.
FFA HAS ALREADY BEEN ISSUED. WILL WAIT JUST A MINUTE OR TWO BEFORE
UPDATING ZONES TO SEE ABOUT A SVR TSRA WATCH.

.JKL...FLOOD WATCH UNTIL 8 PM FOR ALL OF EASTERN KENTUCKY.

HALL

In the hours before

Special weather statement, May 9, 5:30 AM EDT, 5 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EDT THU MAY 9 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY.

A COLD FRONT WILL MOVE INTO THE BLUEGRASS STATE THIS MORNING
ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FRONT WILL
REACH EAST KENTUCKY THIS AFTERNOON. THE COMBINATION OF DAYTIME
HEATING...AMPLE LOW LEVEL MOISTURE AND CONVERGENCE ALONG THE FRONT
WILL BE ENOUGH FOR ORGANIZED THUNDERSTORMS TO DEVELOP LATER TODAY
...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREAT OF SEVERE WEATHER
WILL BE FROM SEVERE THUNDERSTORM WIND GUSTS...WITH ISOLATED
INCIDENTS OF LARGE HAIL POSSIBLE.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:43 AM EDTSevere Thunderstorm WarningJKLMontgomery, Powell32 min
May 9, 10:53 AM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne37 min
May 9, 11:39 AM EDTSevere Thunderstorm WarningJKLLee, Wolfe36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.